Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Morristown, TN

June 2, 2002Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2002, 9:11 PM EDT for Campbell County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 9:11 PM EDT (01:11 UTC)
Expired
Jun 2, 2002, 10:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Campbell County, TN

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:30 PM EDTThunderstorm WindFincastle, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2434 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS54 KMRX 030111
SVRMRX
TNC013-030200-
/NEW.KMRX.SV.W.0110.030110-030200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE

* UNTIL 1000 PM EDT

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WHITE OAK...OR 11 MILES NORTH OF LA
  FOLLETTE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINCASTLE AROUND 935 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3664 8402 3656 8421 3626 8418 3642 8391

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 2, 7:55 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT SUN JUN 2 2002

WILL ISSUE UPDATE TO REMOVE THUNDERSTORM WATCH. NEW CONVECTION
FIRING FARTHER WEST IN JKL CWA AND LOOKS LIKE IT WILL THREATEN NRN
CUMBERLAND PLATEAU COUNTIES. FARTHER NE...CONVECTION WEAKENS INTO
MORE STRATIFORM TYPE PRECIP ACROSS SW VA/NE TN. HOWEVER...
ADDITIONAL STORMS OCCURRING UPSTREAM OF THIS AREA AND WILL KEEP
CURRENT POPS GOING IN ZONES.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jun 2, 7:35 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
735 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    BRISTOL                   VA   .75 INCH HAIL
06/02/02   WASHINGTON                     DIME SIZE HAIL REPORTED
                                          NEAR THE CITY OF BRISTOL.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0500 PM    SHADY VALLEY              TN   .75 INCH HAIL
06/02/02   JOHNSON                        DIME SIZE HAIL REPORTED
                                          NEAR SHADEY VALLEY.
                                          REPORTED LAW ENFORCEMENT.

0500 PM    DOEVILLE                  TN   .75 INCH HAIL
06/02/02   JOHNSON                        DIME SIZE HAIL REPORTED
                                          NEAR DOEVILLE. REPORTED BY
                                          LAW ENFORCEMENT.

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:19 PM EDTSevere Thunderstorm WarningMRXClaiborne41 min
Jun 2, 9:28 PM EDTSevere Thunderstorm WarningMRXUnion47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.